Saturday, November 26, 2022
HomeEditor PicksWhat Does Sudafed Do For Allergies

What Does Sudafed Do For Allergies

Why Is This Medication Prescribed

Can you take loratadine with Sudafed

The combination of fexofenadine and pseudoephedrine is used in adults and children 12 years of age and older to relieve the allergy symptoms of seasonal allergic rhinitis , including runny nose sneezing congestion red, itchy, or watery eyes or itching of the nose, throat, or roof of the mouth. Fexofenadine is in a class of medications called antihistamines. It works by blocking the effects of histamine, a substance in the body that causes allergy symptoms. Pseudoephedrine is in a class of medications called decongestants. It works by drying up the nasal passages.

Prescription Status And Restrictions

In most states, Sudafed is available over the counter . However, some locations in the United States require a prescription. The states of Oregon and Mississippi, as well as some cities in Missouri and Tennessee, all require a prescription for Sudafed.

The reason for these prescription requirements is that PSE, the main ingredient in Sudafed, is used to make illegal methamphetamine. Also called crystal meth, methamphetamine is a highly addictive drug. These requirements help prevent people from buying Sudafed to make this drug.

Efforts to prevent people from using PSE to make methamphetamine also restrict the sale of Sudafed. A piece of legislation called the Combat Methamphetamine Epidemic Act was passed in 2006. It requires you to present a photo ID to buy products that contain pseudoephedrine. It also limits the amount of these products you can buy.

In addition, it requires pharmacies to sell any products that contain PSE behind the counter. That means you cant buy Sudafed on the shelf at your local drugstore like other OTC medications. You have to get Sudafed from the pharmacy. You also have to show your photo ID to the pharmacist, who is required to track your purchases of products that contain PSE.

How Should I Take Cetirizine And Pseudoephedrine

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Do not crush, chew, or break an extended-release tablet. Swallow it whole.

Take one tablet every 12 hours, unless your doctor tells you otherwise. You may take this medication with or without food.

Store at room temperature away from moisture and heat.

Also Check: Zertec

Which Sudafed Is Best For Blocked Ears

4.5/5pseudoephedrine

Furthermore, is Sudafed good for blocked ears?

Pseudoephedrine is used to relieve nasal or sinus congestion caused by the common cold, sinusitis, and hay fever and other respiratory allergies. It is also used to relieve ear congestion caused by ear inflammation or infection.

Furthermore, how long does it take for Sudafed to unclog ears? Consider a decongestant.Just take it for two or three days at a time and then take a break from it, because it can be habit-forming. Dr. Modi says this is also true for pill decongestants like Sudafed or Allegra D.

Secondly, what is best decongestant for ears?

Try an over-the-counter pain reliever, such as acetaminophen, ibuprofen, or naproxen, to ease an earache or pain from sinus pressure. Try a decongestant . Over-the-counter tablets or nasal sprays can ease sinus blockage which in turn can relieve clogged ears.

How do you treat ear congestion?

Here are things you can do to relieve sinus congestion and related ear congestion:

  • Take a nasal decongestant.
  • Use a nasal rinse or nasal irrigation system.
  • Use a humidifier, as dry air can irritate your nasal passages.
  • Avoid tobacco smoke and other irritants.
  • Here Are A Few Tips To Help Allergy Sufferers Enjoy The Beautiful Spring Weather:

    SUDAFED PE® CONGESTION

    Oral allergy medications

    Oral medications are especially useful for mild allergy symptoms, and many are available over the counter.

    Nonsedating antihistamines can relieve itching, sneezing, runny nose and watery eyes. Options include:
    • Loratadine , cetirizine , levocetirizine and fexofenadine all are available without prescription.
    • Oral decongestants, like pseudoephedrine and phenylephrine can ease stuffiness, and pseudoephedrine is often combined with an antihistamine. These medications are generally well-tolerated, with minimal side effects.
    Common side effects

    Oral decongestants cause insomnia and elevated blood pressure for some people, and antihistamines can cause drowsiness. If you find that one brand of antihistamine makes you sleepy, try a different one to see if you tolerate that better.

    Older antihistamines, like diphenhydramine , are more likely to cause drowsiness compared to the newer antihistamines. Be careful about driving or working around heavy machinery if you take diphenhydramine.

    Nasal steroid sprays

    For more persistent allergy symptoms, nasal steroid sprays often are the best treatment option. Nasal steroid sprays block inflammation and swelling caused by airborne irritants and allergens, and prevent allergy symptoms.

    Over-the-counter steroid nasal sprays include:
    • Triamcinolone
    • Fluticasone
    • Budesonide

    Eye drops

    Inhalers

    Allergy shots

    However, you may first want to know more details about allergy shots before considering:
    Topics in this Post

    Read Also: Can You Have Almond Extract With A Nut Allergy

    What Should I Watch For While Using This Medicine

    Tell your doctor or healthcare professional if your symptoms do not start to get better or if they get worse.You may get drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medicine affects you. Do not stand or sit up quickly, especially if you are an older patient. This reduces the risk of dizzy or fainting spells. Alcohol may interfere with the effect of this medicine. Avoid alcoholic drinks.

    What Sudafed Sinus + Allergy & Pain Relief Is Used For

    Sudafed Sinus + Allergy & Pain Relief provides temporary relief of severe sinus pain and congestion, nasal congestion, headache and pain, allergic symptoms such as sneezing, itching and watery eyes.

    Pseudoephedrine belongs to a group of medicines called sympathomimetic decongestants. It works by reducing congestion in the upper respiratory tract, including the nose, nasal passages and sinuses, and making it easier to breathe.

    Paracetamol works to stop the pain messages from getting through to the brain. It also acts in the brain to reduce fever.

    Triprolidine belongs to a group of medicines called ‘antihistamines’. Antihistamines help reduce allergic symptoms by preventing the effects of a substance called histamine. Histamine is produced by the body in response to foreign substances that the body is allergic to.

    Ask your pharmacist or doctor if you have any questions about this medicine. Your pharmacist or doctor may have given it for another reason.

    This medicine is only available from your pharmacist.

    Read Also: What Allergy Medicine Is Stronger Than Zyrtec

    Tips For Sinus And Allergy Relief

    When allergy symptoms lead to sinus pressure and pain, you can take the steps below to avoid common allergens. If symptoms become severe, contact your doctor for allergy treatment.

    Track Pollen

    Weather services and the local news often have pollen forecasts. When you know allergens in the air will be high, stay inside or limit your exposure to the outdoors during certain seasonal periods of the year. The best time to go outside is after it has rained.

    Wash Allergens Away

    When you come inside, change clothes and consider taking a shower to remove allergens from your hair and skin. If not immediately, do this before sleeping so that you do not transfer allergens to your bed.

    Filter Your Air

    Air conditioners, especially when set to recycle internal air, can help limit outdoor allergens. You can also try a portable HEPA filter at home or work to reduce allergens in the air around you. Remember that open windows can let allergens in.

    Chill Out & Relax

    Try cooling your face to ease sinus pressure and pain by using an ice mask, bag of ice or cold compress on your eyes, nose and forehead. Relieving stress by gently massaging your neck and shoulders can help you relax and prevent sinus symptoms from feeling worse.

    Try SUDAFED® for Symptom Relief

    Related Articles

    Cautions With Other Medicines

    How Stuff Works: Decongestants and Sinus Care

    Some medicines and pseudoephedrine interfere with each other and increase the chances of you having side effects.

    Check with a pharmacist or doctor if you’re taking:

    • antidepressants known as monoamine oxidase inhibitors
    • digoxin, a medicine for heart failure
    • tricyclic antidepressants, such as amitriptyline
    • ergot alkaloids, such as ergotamine

    Pseudoephedrine is sometimes mixed with painkillers, such as cough and cold remedies.

    Before taking any other medicines, check the label to see if they contain aspirin, paracetamol or ibuprofen.

    Ask a pharmacist if you’re not sure.

    Read Also: What Allergy Medicine Is Stronger Than Zyrtec

    Special Warnings And Precautions For Use

    Pseudoephedrine should be used with caution in patients with hypertension, hyperthyroidism or thyroid disease, diabetes mellitus, coronary heart disease, ischaemic heart disease, glaucoma, prostatic hypertrophy, severe hepatic or renal dysfunction.Some cases of ischaemic colitis have been reported with pseudoephedrine. Pseudoephedrine should be discontinued and medical advice sought if sudden abdominal pain, rectal bleeding or other symptoms of ischaemic colitis develop.If signs and symptoms such as formation of small pustules occur, with or without pyrexia or erythema, then treatment with pseudoephedrine should be discontinued and a physician should be consulted.Paracetamol should be used with caution in patients with impaired hepatic function, impaired renal function, chronic alcoholism.Triprolidine may cause drowsiness and may increase the effects of alcohol. Drowsiness may continue the following day. Those affected should not drive or operate machinery alcohol should be avoided.Use with caution in patients with renal or hepatic impairment, patients with epilepsy, and patients with respiratory conditions such as emphysema, chronic bronchitis, or acute or chronic bronchial asthma.See Section 4.5 Interactions with Other Medicines and Other Forms of Interactions for additional information.

    How Do I Flush Out My Ears

    Lifestyle and home remedies

  • Soften the wax. Use an eyedropper to apply a few drops of baby oil, mineral oil, glycerin or hydrogen peroxide in your ear canal.
  • Use warm water. After a day or two, when the wax is softened, use a rubber-bulb syringe to gently squirt warm water into your ear canal.
  • Dry your ear canal.
  • Also Check: Can You Take Robitussin With Allergy Medicine

    Why You Should Stop Wasting Your Money On Cold Medicine

    To the sick, to the allergic, to the tissue-clutching, stuffy-nosed sufferer, there’s a certain aisle in the drugstore that offers unbridled hope, where shelves overflow with cold and sinus medicines advertising relief. It seems all a bleary-eyed person needs to do is pluck one from a cornucopia and breathe easy.

    Now, science has a more definitive solution to our drugstore dilemma: keep on walking.

    A study published in the Journal of Allergy and Clinical Immunology: In Practice in September examined phenylephrine, the decongestant that appears in many over-the-counter cold medicines found on store shelves, from Tylenol Sinus to Sudafed PE to Advil Sinus Congestion & Pain. Phenylephrine worked no better than a placebo at reducing nasal congestion in people suffering from seasonal allergies — even at doses four times higher than is typical in cold or sinus medicines.

    “It’s a ripoff,” said Leslie Hendeles, a professor of pharmacy and pediatrics at the University of Florida who receives no funding from drug companies and wrote an accompanying editorial. “Right now, people with a stuffy nose deserve to get relief from an effective medicine.”

    The study, funded by the pharmaceutical company Merck , is just the latest piece of evidence to cast doubt on the effectiveness of phenylephrine.

    Not everyone agrees that the evidence shows phenylephrine doesn’t work — in 2007, a Food and Drug Administration’s advisory committee deemed that evidence was “suggestive” it worked.

    When You Must Not Take It

    SUDAFED® PE Sinus Day + Night Relief

    Do not take Sudafed Sinus + Allergy & Pain Relief if you have an allergy to:

    • any medicine containing pseudoephedrine
    • any medicine containing triprolidine or other antihistamines
    • any of the ingredients listed at the end of this leaflet.

    Some of the symptoms of an allergic reaction may include:

    • shortness of breath
    • swelling of the face, lips, tongue or other parts of the body
    • rash, itching or hives on the skin.

    Do not take this medicine if you have:

    • very high blood pressure
    • severe coronary artery disease .

    Do not take this medicine if you have or have had any of the following medical conditions:

    • glaucoma
    • stomach or duodenal ulcer, or other stomach problems
    • prostate problems
    • bladder problems.

    Do not take this medicine if you are also taking monoamine oxidase inhibitors , or if you have taken monoamine oxidase inhibitors in the last 14 days.

    Do not give this medicine to newborn or premature babies.

    Do not take this medicine after the expiry date printed on the pack or if the packaging is torn or shows signs of tampering. If it has expired or is damaged, return it to your pharmacist for disposal.

    If you are not sure whether you should start taking this medicine, talk to your pharmacist or doctor.

    Don’t Miss: Allergy Generic

    Cardiovascular Effects Of Sudafed

    The active ingredient in Sudafed, pseudoephedrine, can increase blood pressure due to its vasoconstrictive effects, and this must be considered for those who have high blood pressure or are taking medication for it. Just how risky this increase it varies by individual. Studies show that most individuals who have high blood pressure but are well controlled taking pseudoephedrine at recommended doses do not appear at high risk for significant elevations in blood pressure. Nevertheless, significant increases in blood pressure has been reported in some patients, who can be difficult to identify beforehand.

    Other potential cardiovascular effects of Sudafed include:

    • Angina
    • Stroke
    • Arrhythmias

    The effects above effects generally occur only at excessive dosages or in individuals at a higher risk . Therefore, those with pre-existing heart disease or high blood pressure should check with their doctor prior to use since these conditions can be aggravated.

    How Should This Medicine Be Used

    The combination of fexofenadine and pseudoephedrine comes as an extended-release tablet to take by mouth. The fexofenadine and pseudoephedrine 12-hour tablet is usually taken once or twice a day on an empty stomach with water. The fexofenadine and pseudoephedrine 24-hour tablet is usually taken once a day on an empty stomach with water. Fexofenadine and pseudoephedrine will work better if it is not taken with fruit juices such as orange, grapefruit, or apple juice. Take fexofenadine and pseudoephedrine at around the same time every day. Follow the directions on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take fexofenadine and pseudoephedrine exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor.

    Fexofenadine and pseudoephedrine controls the symptoms of seasonal allergic rhinitis but does not cure this condition. Continue to take fexofenadine and pseudoephedrine even if you feel well and are not experiencing these symptoms. If you wait too long between doses, your symptoms may become worse.

    Swallow the tablets whole do not split, chew, or crush them.

    Also Check: Are M& ms Safe For Peanut Allergies

    What Other Drugs Will Affect Cetirizine And Pseudoephedrine

    Ask a doctor or pharmacist before using this medicine if you are also using any other drugs, including prescription and over-the-counter medicines, vitamins, and herbal products. Some medicines can cause unwanted or dangerous effects when used together. Not all possible interactions are listed in this medication guide.

    Taking this medicine with other drugs that make you sleepy or slow your breathing can worsen these effects. Ask your doctor before taking cetirizine and pseudoephedrine with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.

    How To Use Sudafed Pe Sinus

    Allergy | What Are Decongestants? | StreamingWell.com

    Take this medication by mouth as directed by your doctor. If you are self-treating, follow all directions on the product package. If you have any questions, ask your doctor or pharmacist.

    This medication may be taken with food if stomach upset occurs. Drink plenty of fluids unless otherwise directed by your doctor.

    If you are using the liquid form of this medication, carefully measure the dose using a special measuring device/spoon. Do not use a household spoon because you may not get the correct dose. If your liquid form is a suspension, shake the bottle well before each dose.

    Do not crush or chew extended-release tablets or capsules. Doing so can release all of the drug at once, increasing the risk of side effects. Also, do not split extended-release tablets unless they have a score line and your doctor or pharmacist tells you to do so. Swallow the whole or split tablet without crushing or chewing.

    If you are using chewable tablets, chew each tablet thoroughly before swallowing.

    If you are using a product made to dissolve in the mouth , dry your hands before handling the medication. Place each dose on the tongue and allow to dissolve completely, then swallow it with saliva or with water.

    Dosage is based on the product you are taking and your age, medical condition, and response to treatment. Do not increase your dose or take this medication more often than directed without your doctor’s approval. Improper use of this medication may result in serious harm .

    Recommended Reading: Allergies Extreme Fatigue

    Before Taking This Medicine

    You should not use this medicine if you are allergic to chlorpheniramine or phenylephrine.

    Do not use this medicine if you have used an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, tranylcypromine, and others.

    Ask a doctor or pharmacist if it is safe for you to take this medicine if you have:

    It is not known whether Sudafed PE Sinus & Allergy will harm an unborn baby. Do not use this medicine without your doctor’s advice if you are pregnant.

    It is not known whether chlorpheniramine and phenylephrine passes into breast milk or if it could harm a nursing baby. Antihistamines and may also slow breast milk production. Do not use this medicine without your doctor’s advice if you are breast-feeding a baby.

    Older adults may be more likely to have side effects from this medicine.

    Artificially sweetened liquid cold medicine may contain phenylalanine. If you have phenylketonuria , check the medication label to see if the product contains phenylalanine.

    RELATED ARTICLES

    Most Popular